A 72-year-old male is admitted to the Intensive Care Unit (ICU) with anuric renal failure and haemofiltration is commenced. On the morning ward round, the haemofiltration effluent bag is noted to have a reddish colour.

[picture of effluent bag is not from the official college paper]

His blood test results are given below:

Parameter

Patient Value

Adult Normal Ran e

Haemoglobin

76

130 - 175

White Cell Count

8.6 x 109/L

4.0- 11 0

Platelets

188 x 109/L

150 -450

Neutrophils

6.0 x 109/L

1.8-7.5

Kymphocytes

1.80 x 109/L

1.50 -4.00

Monocytes

0.7 x 109/1-

0.2 -0.8

Eosinophils

0.0 x 109/L

0.0 — 0.4

Haptoglobin

< 0.01

0.25 - 1.80

Retics

3.7%*

0.5 -2.0

Sodium

133 mmol/L*

135 - 145

Potassium

4.1 mmol/L

3.5-5 0

Chloride

95 mmol/L

95 - 105

Bicarbonate

28.0 mmol/L*

22.0 - 26.0

Creatinine

77 mol/L

45 — 90

Urea

7.1 mmol/L

3.0 -8.0

Glucose

6.2 mmol/L*

3.5 - 6.0

Calcium corrected

1.89 mmol/L*

2.12 - 2.62

Phosphate

2.44 mmol/L*

0.80 - 1 .50

Creatinine Kinase

65 U/L

55- 170

Lactate dehydrogenase

1224 IU/L*

210 - 420

a)    Describe the abnormalities. What is the underlying process? (10% marks)
b)    Give four potential causes for this process.   (40% marks)

[Click here to toggle visibility of the answers]

College answer

a) 
Iv haemolysis 
 
b) 
Incompatible transfusion 
Medications 
DIC/ sepsis 
Massive transfusion 
Pre-existing  hereditary conditions e.g. G6PD deficiency, spherocytosis etc. 
 

Discussion

The question is very similar to Question 5.3 from the first paper of 2009, and though the college uses a different image for this version, the two photographs are so nearly identical that the author was compelled to re-use the image from 2009. Essentially, both pictures show a full effluent bag which is filled with a translucent red fluid, uniformly red. This is in contrast to a picture of circuit rupture, which looks a little different: because of the fact that whole erythrocytes have made it into the effluent, the fluid separates into layers (the erythrocytes sediment at the bottom). Free haemoglobin, in contrast, would remain suspended for much longer, though conceivably if the bag were left neglected somewhere, then it too would probably separate into layers over time. 

Anyway:

a)

  • The haemoglobin is low
  • The haptoglobin is low, suggesting that it has been depleted by free haemoglobin molecules
  • The reticulocyte count is high, suggesting that the bone marrow is so busy producing new erythrocytes that normal quality control processes are suspended
  • The bicarbonate is a little bit high, suggesting that perhaps the CRRT has finished a sustained long run, or that citrate was used to anticoagulate it.
  • Creatinine and urea are both normalised, which supports the assertion made above (considering that this patient supposedly came in with acute anuric renal failure)
  • The calcium is somewhat low, which could be the consequence of the high phosphate
  • CK is normal, which is meaningful, because the other possible explanation for the colour of the dialysate is a leak of intracellular myoglobin.
  • LDH is high, suggesting that some sort of cell lysis is taking place. LDH is not unique to red cells and would also rise if any tissue is damaged enough for cell membrane rupture to occur (for example, it was at one stage proposed as a cardiac injury biomarker).

b) Question 5.3 from the first paper of 2009 only asked for two causes, and the pass rate was 39%. Clearly that was too easy.  The possible explanations are:

  • The filter membrane ruptured, releasing blood into the effluent (though as discussed above, this usually gives a somewhat different expensive cocktail-like appearance)
  • There is a massive intravascular haemolysis (that's the most likely explanation given the biochemistry findings)
  • The patient has received some drugs which discolour body fluids:
    •  Hydroxycobalamin, which tends to discolour all body fluids, and which will cause the blood detector in the dialysis machine to alarm (Cheungpasitporn et al, 2017)
    • Rifampicin
    • Phenytoin
    • Methyldopa

References

Cheungpasitporn, Wisit, et al. "High-dose hydroxocobalamin for vasoplegic syndrome causing false blood leak alarm." Clinical kidney journal 10.3 (2017): 357-362.